Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2001, 4:10 PM CDT for Coffey County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 4:10 PM CDT (21:10 UTC)
- Expired
- May 6, 2001, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Coffey County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 062111 SVRTOP KSC031-062145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 445 PM CDT * AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LEBO...OR ABOUT 18 MILES EAST OF EMPORIA...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... WAVERLY JOHN REDMOND RESERVOIR LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO sNOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3842 9594 3822 9594 3822 9552 3842 9551
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT SUN MAY 6 2001 MAIN PROBLEMS ARE THUNDERSTORMS IN THE EAST THIS EVENING, THEN SKY COVER ASSOCIATED WITH WEAK SYSTEMS MOVING THROUGH IN NORTHWEST FLOW. CAPES OF 1000 TO 2000 AND RELATIVELY WEAK VERTICAL WIND SHEAR HAS LEAD TO DEVELOPMENT OF WIDELY SCATTERED STRONG STORMS IN CONFLUENCE ZONE ALONG THE KANSAS TURNPIKE. GIVEN WIND SHEAR AND OBSERVED STORM STRUCTURE, INDICATES ONLY LOOSE ORGANIZATION TO STORMS. LOW FREEZING LEVELS PUT VIL OF THE DAY IN THE LOWER 40S. EXPECT WIDELY SCATTERED STRONG TO SEVERE STORMS WITH DIME TO NICKEL SIZE HAIL TO CONTINUE INTO THE EVENING HOURS ACROSS FAR EASTERN KANSAS AS CONFLUENCE AXIS MOVES SLOWLY EAST. SKIES SHOULD CLEAR LATER TONIGHT AND COOLER TEMPERATURES WILL BE EMPHASIZED. AFTER THAT, WEAK WAVES IN NORTHWEST FLOW BRING MID-LEVEL MOISTURE WITH THEM BOTH MONDAY AND TUESDAY. PRECIP CHANCES LOOK NIL, BUT ENOUGH TO INCREASE CLOUD WORDING, AND TO GO A LITTLE BELOW NGM GUIDANCE TEMPS FOR HIGHS. .TOP...NONE GDP
In the hours before
Special weather statement, May 6, 12:18 PM CDT, 3 hours 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1218 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA BY THE DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
Special weather statement, May 6, 12:25 PM CDT, 3 hours 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
Local storm report, May 6, 2:14 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 6 N BURLINGAME KS .75 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 2:21 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM 5 N BURLINGAME KS 1 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 3:08 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
4
0255 PM 5 NE OVERBROOK KS .75 INCH HAIL
05/06/01 OSAGE 50 MPH WINDS
0305 PM OSAGE CITY KS 1 INCH HAIL
05/06/01 OSAGEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| May 5, 9:32 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| May 5, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 33 min |
| May 6, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 30 min |
| May 6, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 31 min |
| May 6, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| May 6, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 6, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| May 6, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.